Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 203, NWS Nashville, TN

May 25, 2011Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 25, 2011, 9:08 PM CDT for Benton County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2011, 9:08 PM CDT (02:08 UTC)
Expired
May 25, 2011, 9:45 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Benton County, TN

What was reported inside it

TimeReportWhereRemark
May 25, 9:41 PM CDTTSTM WND DMGBig Sandy, TNSEVERAL TREES WERE BLOWN DOWN INCLUDING ONE ON A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS54 KOHX 260208
SVROHX
TNC005-260245-
/O.NEW.KOHX.SV.W.0203.110526T0208Z-110526T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
908 PM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 945 PM CDT

* AT 906 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR PARIS...
  MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG SANDY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM THURSDAY MORNING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3616 8816 3618 8816 3621 8814 3625 8810
      3636 8810 3637 8809 3637 8799 3628 8795
      3620 8794 3611 8821 3613 8821
TIME...MOT...LOC 0208Z 237DEG 46KT 3619 8847

$$

FORECASTER: ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:12 PM CDT, 56 minutes earlier.

Area forecast discussion, May 25, 8:12 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
812 PM CDT WED MAY 25 2011

.DISCUSSION...LINE OF SEVERE TSTMS APPROACHES THE TENNESSEE RIVER...
SHOULD ENTER STEWART COUNTY AROUND 830 PM AND BENTON COUNTY AROUND
9 PM. LINE APPEARS TO HAVE WEAKENED A BIT AS IT MOVED INTO WEST TENNESSEE.
SPC HAS ALSO DOWNGRADED THE HIGH RISK AREA TO MODERATE RISK.
LATEST OHX SOUNDING SHOWS A BIT OF DRY AIR AROUND 700MB AND
A BIT OF AN INVERSION. THIS WOULD BE A NEGATIVE FACTOR TAMPING
DOWN THE SEVERE THREAT. CURRENT MOVEMENT WOULD BRING THE MAIN LINE INTO
DAVIDSON COUNTY AROUND 1030-1100 PM. WE EXPECT THIS LINE TO WEAKEN
FURTHER AS IT MOVES EASTWARD INTO THE PLATEAU LATE TONIGHT.

CURRENT PACKAGE LOOKS GOOD AND DO NOT ANTICIPATE CHANGES.

&&

.PREV DISCUSSION... /ISSUED 738 PM CDT WED MAY 25 2011/

MESOSCALE UPDATE...EVENING SOUNDING FROM OHX IS IN, AND SHOWS AN
UNSTABLE, SHEARED, BUT SLIGHTLY DRY PRE-STORM ENVIRONMENT IN
PLACE. LIFTED INDEX IS STILL -6.9, BUT CAPE HAS DROPPED TO 2296
J/KG, AND K-INDEX IS 23. HELICITY IN THE 0-3 KM LAYER HAS
INCREASED TO 387. A COUPLE OF FEATURES, HOWEVER, STAND OUT THAT
MAY INHIBIT CONVECTION OVER MIDDLE TENNESSEE. FIRST, A SIZABLE
CAP EXISTS BETWEEN ABOUT 820 MB AND 700 MB. SECOND, THE LCL IS
NEARLY 4.8 KFT, INDICATING A DRY LOW-LEVEL ENVIRONMENT. STILL,
FULLY EXPECT LINE OF CONVECTION CURRENTLY OVER WEST TENNESSEE TO
PROGRESS DEEP INTO THE MID STATE, AND AM ALSO KEEPING AN EYE OUT
FOR CELL DEVELOPMENT AHEAD OF THE MAIN SQUALL LINE.

PREV DISCUSSION... /ISSUED 605 PM CDT WED MAY 25 2011/

AVIATION...BNA/CSV...MAJOR WEATHER SYSTEM APPROACHING THE
MISSISSIPPI RIVER AT THIS MOMENT, WITH MIDDLE TENNESSEE UNDER THE
GUN LATER THIS EVENING AND OVERNIGHT. LINE OF CONVECTION (OR
DISCREET SUPERCELLS) WILL LIKELY REACH BNA AROUND 06Z, AND CSV
AROUND 12Z, AND HAVE INCLUDED TEMPO PERIODS BUILT AROUND THESE
TIMES. WINDS WILL REMAIN GUSTY OVERNIGHT AS THE SURFACE PRESSURE
GRADIENT INCREASES, AND WIND GUSTS ARE EXPECTED TO INCREASE
DRAMATICALLY UNDERNEATH THUNDERSTORMS AS 850 WINDS WILL INCREASE
TO AROUND 50 KTS AHEAD OF THE CONVECTION.

PREV DISCUSSION... /ISSUED 322 PM CDT WED MAY 25 2011/

DISCUSSION...
AT MID AFTERNOON...TEMPS HAVE WARMED INTO THE MID 80S OVER W HALF
AND GENERALLY LOWER 80S E...WITH DEW POINTS IN THE MID TO UPPER
60S. SPC MESOANALYSIS SITE SHOWED SURFACE BASED CAPES HAVE RISEN
TO ABOVE 3000 JOULES PER KG OVER THE W THIRD OF OUR CWA...WITH MOST OF
THE HELICITY CONCENTRATED IN LOWEST 1 KM OF ATMOSPHERE...WHICH IS
ESPECIALLY GOOD FOR GENERATION OF TORNADIC STORMS.

ISOLATED STORMS HAD DEVELOPED NEAR AND OR JUST W OF THE TN RIVER IN
AN AREA OF MAXIMUM PRECIP EFFICIENCY AND PW VALUES. TORNADO WATCHES
WERE ISSUED EARLIER FOR AREAS JUST N OF...AND JUST W OF OUR CWA.

CONTINUED CONVECTIVE DEVELOPMENT IS EXPECTED THROUGH THE REST OF THE
AFTERNOON AND EVENING HOURS. I WOULD EXPECT THAT A WATCH WILL BE
ISSUED IN THE NEXT COUPLE OF HOURS THAT WILL INCLUDE AREAS OF WEST
MIDDLE TN. WE WILL SEE.

MESOSCALE MODELS INDICATE A ROUND OF SEVERE WEATHER WILL MOVE ACROSS
THE W AND CENTRAL PORTIONS OF OUR CWA BY ABOUT MIDNIGHT...THEN
WEAKEN AND CONTINUE MOVING E INTO THE CUMBERLAND PLATEAU AREA.
THEN PERHAPS ANOTHER ROUND OF POTENTIAL SEVERE STORMS OVER THE
AREA ON THU.

A COLD FRONT WILL MOVE INTO THE W PART OF OUR AREA EARLY THU
AFTERNOON...AND THEN TO THE CUMBERLAND PLATEAU AREA THU NIGHT...
WHICH WILL BRING AN END TO ANY THREAT OF SEVERE WEATHER.

OTHER THAN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE E
SECTION EARLY IN THE DAY ON FRI...WEAK HIGH PRESSURE MOVING INTO THE
AREA WILL RESULT IN DRY WEATHER ACROSS THE AREA BY FRI AFTERNOON.

RETURN FLOW AROUND THE HIGH FRI NIGHT INTO SAT MORNING...ALONG WITH
A WARM FRONT MOVING N ACROSS THE AREA WILL RESULT IN A LOW CHANCE OF
SHOWERS AND THUNDERSTORMS. OTHERWISE...BUILDING HIGH PRESSURE OVER
THE SE...AND RIDGING DEVELOPING ALOFT WILL PROVIDE NOT ONLY A DRY
WEEKEND WITH RATHER WARM TEMPERATURES...BUT DRY WEATHER AND WARM
TEMPERATURES CONTINUING INTO THE MIDDLE OF NEXT WEEK.

A WEAK COLD FRONT MAY MOVE ACROSS THE AREA ON WED...BUT WITH HIGH
PRESSURE CONTINUING BOTH AT THE SURFACE AND ALOFT...IT LOOKS LIKE IT
WILL ONLY BE A WIND SHIFT LINE AT BEST. BUT THERE MAY BE ENOUGH
MOISTURE ASSOCIATED WITH IT TO GENERATE A FEW SHOWERS AND
THUNDERSTORMS OVER THE ELEVATED TERRAIN OF THE CUMBERLAND PLATEAU.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  78  56  76 /  70  70  30  10
CLARKSVILLE    67  75  53  77 /  80  60  20  10
CROSSVILLE     67  76  56  74 /  40  70  60  20
COLUMBIA       68  77  56  77 /  70  70  30  10
LAWRENCEBURG   68  81  57  78 /  60  70  30  10
WAVERLY        67  76  54  77 /  80  60  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, May 25, 8:32 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
832 PM CDT WED MAY 25 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-270145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
832 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS WESTERN TWO THIRDS
OF MIDDLE TENNESSEE. THIS INCLUDES NASHVILLE, COLUMBIA,
CLARKSVILLE, DOVER, AND CAMDEN. THERE IS A SLIGHT RISK OF SEVERE
STORMS ACROSS THE EASTERN ONE THIRD OF THE MID STATE, INCLUDING
COOKEVILLE, CROSSVILLE AND MANCHESTER IN THE CUMBERLAND PLATEAU.

THE SEVERE THREAT WILL BE MAINLY LARGE HAIL, POWERFUL WINDS, AND
ISOLATED TORNADOES. THE THUNDERSTORMS WILL MOVE EASTWARD ACROSS
THE MID STATE THROUGHOUT THE EVENING AND OVERNIGHT. THE STORMS
WILL WEAKEN SLIGHTLY, BUT MAY STILL POSE A SIGNIFICANT SEVERE
WEATHER THREAT ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. SCATTERED
THUNDERSTORMS COULD FLARE UP AGAIN ON THURSDAY, MAINLY EAST OF
INTERSTATE 65. LOCALLY DAMAGING WIND GUSTS AND HAIL ARE THE MAIN
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:02 PM CDTSevere Thunderstorm WarningOHXStewart28 min
May 25, 9:20 PM CDTTornado WarningOHXStewart25 min
May 25, 9:33 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart42 min
May 25, 9:55 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Stewart35 min
May 25, 9:57 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry33 min
May 25, 10:16 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry29 min
May 25, 10:27 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson and 1 more33 min
May 25, 10:30 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Perry, Williamson30 min
May 25, 10:46 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne46 min
May 25, 10:48 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner27 min
May 25, 11:00 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Sumner and 2 more45 min
May 25, 11:05 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry25 min
May 25, 11:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Sumner, Trousdale34 min
May 25, 11:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury, Wayne31 min
May 25, 11:21 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence24 min
May 25, 11:38 PM CDTSevere Thunderstorm WarningOHXHickman, Marshall, Maury, Rutherford, Williamson22 min
May 25, 11:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Macon, Sumner, Trousdale, Williamson and 1 more37 min
May 25, 11:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson, Wilson47 min
May 25, 11:46 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury29 min
May 25, 11:50 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall25 min
May 25, 11:55 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson30 min
May 26, 12:09 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford36 min
May 26, 12:11 AM CDTSevere Thunderstorm WarningOHXClay, Davidson, Jackson, Macon, Rutherford, Smith and 4 more34 min
May 26, 12:34 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford26 min
May 26, 12:42 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale, Wilson33 min
May 26, 12:58 AM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Warren, White32 min
May 26, 1:17 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam28 min
May 26, 1:37 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett, Putnam38 min
May 26, 8:38 AM CDTSevere Thunderstorm WarningOHXBedford, Coffee27 min
May 26, 8:51 AM CDTTornado WarningOHXCoffee24 min
May 26, 9:03 AM CDTSevere Thunderstorm WarningOHXCoffee, Warren27 min
May 26, 9:11 AM CDTTornado WarningOHXCoffee, Warren34 min
May 26, 1:39 PM CDTSevere Thunderstorm WarningOHXClay, Macon, Trousdale36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.